Texas, 2017Flash Flood and Flood in Texas, June 30, 2017
June 30, 2017 · NWS LUB · 13 events in 7 counties and zones
A short-lived, but intense heat spell with highs of 102 to 108 came to an abrupt end late this evening as active northwest flow overspread the region. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $21 million
- Crop damage
- $32 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short-lived, but intense heat spell with highs of 102 to 108 came to an abrupt end late this evening as active northwest flow overspread the region. Isolated, high-based supercell thunderstorms erupted first near the U.S. Highway 83 corridor from Childress south to Aspermont, with even more intense supercells occurring later over the western South Plains. Some of these storms produced giant hail of 3 to 4 inches in diameter causing severe damage to crops, buildings and vehicles. Cities hit especially hard included Childress, Amherst, Littlefield, and Anton where combined property damages may exceed $10 million with regional agricultural losses approaching $50 million. Toward midnight CST, individual storms grew more linear over the southern South Plains before exiting southeast of the region before daybreak on July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 5:50 PM CST, 33 minutes earlier.
Area forecast discussion, Jun 30, 5:50 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
650 PM CDT Fri Jun 30 2017
.AVIATION...
Thunderstorms currently just south of KCDS are expected to affect
the TAF site for the next few hours before dissipating. However,
another area of thunderstorms is expected late tonight into early
Saturday morning at KCDS. There are slight chances of
thunderstorms at KLBB and KPVW but too low to mention in the TAF
at the moment. Low CIGS are expected to fill in by mid Saturday
morning at all TAF sites likely persisting through early
afternoon.
&&
.PREV DISCUSSION... /issued 317 PM CDT Fri Jun 30 2017/
DISCUSSION...
After the widespread triple digits yesterday, a convectively aided
cold front that moved into the area this morning has helped to keep
the South Plains and southern Texas Panhandle in the 80s and 90s
this afternoon. The boundary has struggled to make it into the
Rolling Plains and they continue to suffer with another round of
temperatures AOA 100 degrees. Dewpoints were holding in the 60s
across the eastern Rolling Plains with some 70s not that far east of
the CWA. The combination of the heat and humidity along with steep
mid-level lapse rates was generating robust instability with 19Z SPC
MLCAPE of 2000-3000 J/kg over the far southeast zones, peaking at
4000+ J/kg over western North Texas. A cumulus field was now
beginning to form over this general area, though it may take another
couple hours or so until the CIN can be overcome and isolated to
scattered deep moist convection can form. Most short-range high-
resolution guidance suggest storms will form in the 21-23Z time-frame
over parts of the Rolling Plains. The strong instability, modest
deep layer shear (20-30 knots), and hot and deeply mixed BL will
favor robust updrafts and downdrafts with large hail (to around
golf ball size) and damaging downburst winds possible. Additionally,
slow storm motions and PWATS of 1.2+ inches will support locally
heavy rainfall. A secondary surge to the currently nearly stationary
front, outflows from initial convection, and higher terrain
storms in eastern NM moving east will all provide better storm
chances for much of the remainder of the CWA late this evening
into the overnight hours as a strengthening southerly LLJ feeds
into the region, though the details remain uncertain. We did
insert a severe mention across the Rolling Plains late this
afternoon and over all but the southwestern South Plains this
evening.
Saturday should start cloudy, though a gradual return to sun is
expected during the afternoon as the front begins to lift back
northward as a warm front. This front may provide a minimal thunder
chance through the day, though CI is more certain over the higher
terrain of eastern NM. Highs will range from the 80s northwest to
lower and middle 90s south and southeast. There is a good bet the NM
convection will congeal into a MCS or two and roll eastward, though
its latitude is less certain (probably favoring the Panhandle and
perhaps northern South Plains).
Outside of any residual convective outflows, it appears the
remnant front should be well north of the area by Sunday
afternoon. However a weak monsoonal fetch of moisture along with
a surface trough will bring a risk of isolated to scattered late
day storms from eastern NM into the western Panhandles and western
South Plains. Highs will recover well into the 90s Sunday with a
few triple digits possible over the lowest elevations.
Moving into next week an upper ridge is progged to amplify across
the Intermountain West leaving the South Plains region in some form
of northerly to northeasterly flow aloft. This pattern is generally
not very favorable for rain here, but medium range NWP suggest we
may be under some form of a weakness aloft with one or more
disturbances moving overhead. Thus, the week could be somewhat
unsettled and we have included low thunder chances through much of
the week. Highs through the period will be mostly in the 90s with
lows in the 60s and 70s.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 30, 2:11 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
311 PM CDT Fri Jun 30 2017
TXZ021>044-012015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
311 PM CDT Fri Jun 30 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered multicell severe thunderstorms are possible
late this afternoon and evening generally from the southern Texas
Panhandle south into the Rolling Plains. The main severe risks
will be gusty outflow winds to 70 mph and hail up to golf balls.
A few storms could develop in the evening toward midnight back
farther west toward the central South Plains including the Lubbock
area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A continued risk of strong to severe thunderstorms will exist
through this weekend.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon
into this evening, most likely from the southeastern Panhandle
into the Rolling Plains.
Event by event
6 hail, 4 thunderstorm wind, 1 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Hail, Childress
- When
- June 30, 6:23 PM CST to 6:37 PM CST
- Where
- Childress County, 1.5 mi W of Childress to 0.62 mi NE of Childress
- Measured
- 3 in hail
- Property damage
- $2.0 million
- Reported by
- Social Media
- Coordinates
- 34.419, -100.226
Numerous photos of hail larger than baseballs were received from the south and southeast parts of the city of Childress. The slow movement of this supercell storm compounded damage to hundreds of vehicles, homes and buildings in the area. Combined property losses are estimated to be around $2 million.
Hail, Kent
- When
- June 30, 6:27 PM CST
- Where
- Kent County, 0.58 mi E of Jayton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -100.570
Damage, if any, was unknown.
Thunderstorm Wind, Stonewall
- When
- June 30, 7:05 PM CST
- Where
- Stonewall County, 0.9 mi SE of Aspermont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -100.220
Law enforcement reported some roof damage to the high school's gym.
Thunderstorm Wind, Stonewall
- When
- June 30, 7:24 PM CST
- Where
- Stonewall County, 0.9 mi SE of Aspermont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -100.220
The second severe storm within 20 minutes in Aspermont produced a round of more widespread damaging winds. Several small tree limbs were downed in the area.
Hail, Lamb
- When
- June 30, 9:50 PM CST to 11:05 PM CST
- Where
- Lamb County, 0.9 mi NE of Sudan to 3.85 mi SSE of Bainer
- Measured
- 4 in hail
- Property damage
- $10 million
- Crop damage
- $20 million
- Reported by
- Trained Spotter
- Coordinates
- 34.080, -102.520
An intense, slow-moving supercell tracked slowly southeast along and near U.S. Highway 84 causing significant damage along its 28-mile path, particularly in Amherst and Littlefield. Wind driven hail as large as softballs devastated home siding, shattered windows, punctured roofs in homes, and severely damaged vehicles. An estimated 1500 homes and buildings in Amherst and Littlefield sustained moderate to severe hail damage, with many rural homes and outbuildings also affected. Financially, the greatest losses were dealt to approximately 50,000 acres of corn, cotton and sorghum. Those crops that avoided the worst hail succumbed to torrential rains, flooding and wash outs. Total crop losses are estimated at approximately $20 million. Many farmers were determined to replant with 90-day corn or sorghum.
Thunderstorm Wind, Lamb
- When
- June 30, 10:40 PM CST to 11:05 PM CST
- Where
- Lamb County, Littlefield to 8 mi SE of Littlefield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.920, -102.320
Intense straight line winds accompanied hail as great as 4 inches in diameter.
Hail, Hockley
- When
- June 30, 11:05 PM CST to 11:30 PM CST
- Where
- Hockley County, 0.57 mi W of Anton to 1.5 mi SSE of Roundup
- Measured
- 2.75 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3.0 million
- Crop damage
- $1.5 million
- Reported by
- Local Official
- Coordinates
- 33.820, -102.180
This is the continuation path of the devastating supercell that moved slowly southeast along U.S. Highway 84 from Lamb County. Wind-driven hail as large as baseballs shattered home windows, destroyed siding, punctured roofs, heavily damaged vehicles, wiped out crops, and stripped trees across far northeast Hockley County. The mayor of Anton described the hail damage as the worst he had ever seen in decades of living on the Texas South Plains and declared a state of disaster. The American Red Cross said 100% of the roughly 400 homes in Anton sustained serious damage, with each home requiring on average $6,000 of repairs. One resident of Anton was bruised by the large hail and cut by broken glass as he attempted to cover up shattered windows during the storm. About 8,000 acres of crops in extreme northeast Hockley County were a total loss from the hail, torrential rainfall and flooding that ensued.
Thunderstorm Wind, Hockley
- When
- June 30, 11:05 PM CST to 11:30 PM CST
- Where
- Hockley County, 0.57 mi W of Anton to 1.5 mi SSE of Roundup
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.820, -102.180
Intense straight line winds accompanied hail as great as baseball size.
Flash Flood, Hockley
- When
- June 30, 11:05 PM CST to 11:59 PM CST
- Where
- Hockley County, 0.29 mi NNW of Anton to 0.92 mi SE of Anton
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 33.824, -102.171
The Sheriff's Office reported that Anton was inaccessible due to flood waters up to three feet deep in locations. Several homes sustained flood damage from water inundation.
Hail, Lubbock
- When
- June 30, 11:20 PM CST to 11:50 PM CST
- Where
- Lubbock County, 6.67 mi NW of Shallowater Arpt to 0.68 mi ENE of Shallowater
- Measured
- 2.5 in hail
- Property damage
- $6.0 million
- Crop damage
- $10 million
- Reported by
- Social Media
- Coordinates
- 33.750, -102.080
This is the continuation path of the devastating supercell that affected Lamb and far northeast Hockley Counties. Wind-driven hail up to the size of tennis balls devastated area crops and caused moderate to heavy damage to about 100 rural homes in far northwest Lubbock County, generally northwest to just northeast of Shallowater. The heaviest toll was inflicted to roughly 40,000 acres of cotton, sorghum and corn which became a total loss after heavy rains and flooding eroded the young plants. Fortunately, the supercell storm dissipated northwest of Lubbock in response to a line of storms developing immediately to its southeast.
Lightning, Lubbock
- When
- June 30, 11:30 PM CST
- Where
- Lubbock County, 3.86 mi S of Doud
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.514, -101.934
Lightning struck a two-story single family residence and proceeded to cause several small fires within the electrical wiring in the upstairs of the house. The family of four was uninjured, but displaced as fire crews tended to hot spots above the ceiling.
Hail, Yoakum
- When
- June 30, 11:35 PM CST
- Where
- Yoakum County, Plains
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.830
Damage, if any, was unknown.
Flood, Lubbock
- When
- June 30, 11:50 PM CST to 11:59 PM CST
- Where
- Lubbock County, 3.01 mi E of Burris to 2.99 mi N of Posey
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.526, -101.728
Sections of FM Road 835 and County Road 7000 flooded and were eventually closed by Texas DPS officials shortly after midnight CST on July 1st. The flooded roads focused along the west end of Buffalo Springs Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
- Damaging Winds in Connecticut, June 30, 2017$17,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699912, 699913, 699917, 699918, 699919, 700103, 700065, 700104, 700116, 700064, 700168, 700108, 700123.